Ohio, 2012

Damaging Winds and Lightning Strike in Ohio, June 29, 2012

June 29, 2012 · NWS RLX · 25 events in 9 counties and zones

On the second day of a developing heat wave, under a sunny sky, afternoon temperatures reached the upper 90s to above 100 degrees across most of southeast Ohio. For example, Waterloo in Lawrence County reached 104 degrees that Friday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$16 million
Crop damage
$100,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the second day of a developing heat wave, under a sunny sky, afternoon temperatures reached the upper 90s to above 100 degrees across most of southeast Ohio. For example, Waterloo in Lawrence County reached 104 degrees that Friday afternoon. Marietta had 100 degrees. Meanwhile, an area of multi-cellular convection had moved out of northern Illinois that morning. It continued to organize and strengthen, as it propagated east and southeast across northern Indiana into western Ohio during the afternoon. As it moved toward southeast Ohio, it had already formed into a large arch of storms, or bow, with a developing cool pool in its wake. The temperature contrast between the air ahead of the developing derecho, compared to that in its wake was reaching 30 to 35 degrees. The resultant wind shift in the cool pool resulted in strong moisture convergence on the leading edge of the complex. This in turn, helped drive the storms further southeast, away from the mid and upper level wind support. However, the complex was diving right into that hot air that had obtained large convective available potential energy (CAPE), on the order of 4000 to 5000 j/kg.

The derecho reached southeast Ohio near the hottest time of the day, after 1600E. It was racing southeast around 65 mph. The outflow or gust front began to outrace the rain as it moved into southeast Ohio. As the system matured, the strong gusts were longer in duration, in some cases around 10 minutes. That gust front then crossed the Ohio River into northeast Kentucky and western West Virginia on either side of 1730E. The storms and showers only provided about a quarter to a half inch of rain.

Widespread wind gusts of 60 to 85 mph were likely with the leading gust front across southeast Ohio. A department of highways garage in Perry County measured 62 mph at 1650E. Ohio University at Athens measured 64 mph at 1712E. The airport near Albany of Athens County had a gust to 59 mph at 1715E. The department of highways garage in Gallia County near Kerr had 62 mph at 1731E.

The wind caused trees and large branches to fall in scattered locations throughout the 9 counties in southeast Ohio. There was some structural damage. Corrugated metal and siding were ripped off a few buildings. Trees fell onto houses and vehicles. Out of the 9 counties only 4 counties reported individual damage to the state. Those counties were Athens, Jackson, Lawrence and Meigs. The fallen trees and power lines also caused roads to be temporarily blocked. However, the largest impact was on the electric power grid. Prolonged power outages occurred. Some areas were without electricity for 4 to 7 days.

Luckily there were no direct deaths or injuries. One indirect death can be attributed to the storm.

The lack of electricity in the midst of the heat wave, disrupted the daily routines of most citizens for several days. Water and ice were in high demand. An emergency declaration by President Obama allowed federal supplies to be quickly delivered. Family and retail refrigerated food lost was substantial. Rural citizens with private wells may have been hit harder than those living in towns on public water systems. Citizens that relied on well water had no power to pump the water from their wells. Water had to be hauled just to flush the toilet. Some people slept outside on porches where it was cooler. With limited gas stations available to pump gas, long lines developed for a few days in the wake of the storm. Workers trying to restore the electricity had to take frequent breaks due to the heat and the safety equipment they had to wear.

Due to the public damage, a federal major disaster was eventually declared for this episode. A few others episodes during the first few days of July were also included. See FEMA disaster number 4077 for more details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 29, 4:21 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 29, 4:21 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
521 PM EDT FRI JUN 29 2012

.SYNOPSIS...
EVEN WITH A WEAK FRONT IN THE VICINITY THROUGH THE WEEKEND AND INTO
NEXT WEEK...THUNDERSTORMS WILL BE ON THE INCREASE...AND THE HEAT
HOLDS WITH HEAT ADVISORY AGAIN SATURDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
515 PM UPDATE...MADE A FEW TWEAKS...MAINLY JUST TO THE CLOUD
FORECAST...OTHERWISE CURRENT TIMING OF MCS MOVING THROUGH AREA
LOOKS GOOD IN THE GRIDS. SEVERAL REPORTS OF 70-80MPH PLUS WINDS
ALONG WITH DAMAGE HAVE BEEN RECEIVED...TO THE WEST OF OUR CWA.
RADAR ALSO INDICATES 60-70KT VELOCITY SIGNATURES.

PREVIOUS DISCUSSION FOLLOWS...
VERY TRICKY FORECAST IN ALL ASPECTS AS MESOSCALE FEATURES WILL
DOMINATE OUR WEATHER THROUGH SATURDAY...EVEN WITH A WEAK FRONT
VICINITY OF OUR CWA. IN THIS SCENARIO...THE HI RES MODELS WILL BE
USED EXCLUSIVELY TO DETERMINE WHAT OUR MAIN PLAYER WILL BE FOR
TONIGHT AND AGAIN SATURDAY.

THE MAIN PLAYER TONIGHT IS AN IMPRESSIVE MCS COMING ACROSS NORTHERN
INDIANA AT TIME. ALL INDICATIONS ARE THAT THIS MCS WILL ROLL THRU AT
LEAST THE NORTHERN HALF OF THE CWA EARLY TONIGHT...WILL HAVE HIGH
POPS NORTH WITH LITTLE FAR SOUTH...DUE TO CAP BEING STRONGER SOUTH.
POPS SHOULD END QUICKLY REMINDER OF NIGHT BEHIND THE EARLY MCS.

FOR SATURDAY...WILL CONCENTRATE LOWER AFTERNOON POPS UP NORTH CLOSER
TO THE FRONT...BUT AGAIN MESOSCALE INFLUENCES WILL BE THE KEY SUCH
AS LINGERING OUTFLOW BOUNDARIES AND POOLED LOW LEVEL MOISTURE LEFT
BEHIND THE MCS.

WILL CONTINUE TO GO WITH A GOOD DEAL OF SUNSHINE SATURDAY...AND
COMBINED WITH THE HIGHER DEWPOINTS...WILL HAVE ANOTHER HEAT ADVISORY
FOR THE LOW LANDS SIMILAR TO TODAY. TEMPS QUITE WARM TONIGHT AND
SIMILAR HIGH TEMPS SATURDAY AS TODAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
NORTHWEST FLOW ALOFT IS EXPECTED THROUGH THE PERIOD...WITH A WEAK
FRONTAL BOUNDARY HANGING AROUND INTO EARLY NEXT WEEK. HARD TO
DETERMINE THE EXACT TIME AND LOCATION OF CONVECTION THROUGH THE
PERIOD...WITH MODEL VARIABILITY IN MESOSCALE FEATURES. SO HAVE
GENERAL SLIGHT CHANCE TO CHANCE POPS...WITH MAX POPS DIURNALLY
DRIVEN...THEN DROPPING OFF SOME OVERNIGHT. IF AN MCS FORMS
UPSTREAM...HIGHER POPS MAY BE NEEDED AS DETAILS ARE RESOLVED. HIGH
AND LOW TEMPERATURES COULD GREATLY VARY DEPENDING ON WHEN AND WHERE
CONVECTION AND CLOUD DEBRIS MOVE THROUGH. NO CONFIDENCE TO DETAIL
THIS AT THIS POINT...SO STAYED MORE WITH THE SYNOPTIC TEMPERATURE
PATTERN OF ABOVE NORMAL TEMPS. IN GENERAL...HIGHS IN THE 90S AND
LOWS IN THE UPPER 60S AND LOWER 70S ARE EXPECTED ACROSS THE
LOWLANDS. HIGHER ELEVATIONS WILL SEE HIGHS IN THE UPPER 70S AND
80S...WITH LOWS IN THE 60S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
RIDGE EXPECTED TO CONTINUE BUILDING OVER THE CENTRAL US...WITH HOT
WEATHER STICKING AROUND. WITH UPPER LEVEL NORTHWEST FLOW ON THE
EASTERN SIDE OF THE RIDGE THE GFS SHOWS A TRAIN OF UPPER LEVEL
IMPULSES/CONVECTIVE COMPLEXES SLIDING ACROSS THE REGION...MIXED WITH
SOME POTENTIAL DIURNAL ENHANCEMENT AS WELL. THE 00Z ECMWF KEEPS
THINGS MUCH MORE DIURNAL. WITH THE NORTHWEST FLOW...THINK THAT THE
GFS IS REASONABLE IN HINTING AT MCS/S...BUT OF COURSE TIMING AND
LOCATION ARE HARD TO PIN DOWN AT THIS POINT.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
18Z FRIDAY THRU 18Z SATURDAY...
MAIN FEATURE WILL BE AN MCS TO ROLL ACROSS MAINLY THE NORTHERN HALF
OF THE CWA BETWEEN 23Z AND 06Z TONIGHT...AFFECTING PKB...CKB AND
EKN....WITH CRW ON THE SOUTHERN EDGE. GUSTY WINDS LIKELY WITH SOME
OF THE STORMS. OUTSIDE CONVECTION...VFR. ONCE CONVECTION
PASSES...EXPECT AT LEAST MVFR FOG AT THESE TERMINALS UNTIL 13Z.

AFTER 13Z...VFR WITH GENERALLY SCT050.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: CONVECTION MAY DROP A BIT FURTHER SOUTH THAN
CURRENTLY FORECAST TO AFFECT CRW...HTS AND BKW TERMINALS TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M

AFTER 18Z SATURDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ005>011-
     013>020-024>032.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR WVZ005>011-
     013>020-024>032.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ066-067-075-
     076-083>087.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR OHZ066-067-
     075-076-083>087.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-105.
     HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...JMV/SL
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...JMV
Hazardous weather outlook, Jun 29, 2:20 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT FRI JUN 29 2012

VAZ003-004-WVZ033>035-301930-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-
320 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>029-
301930-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-
320 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON OR
OVERNIGHT TONIGHT. STRONG WIND GUSTS...CONSIDERABLE
LIGHTNING...AND LOCAL DOWNPOURS WERE MOST LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
AFTERNOON OR OVERNIGHT SATURDAY NIGHT. STRONG WIND GUSTS AND
CONSIDERABLE LIGHTNING WERE MOST LIKELY WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ105-WVZ005-013-024>026-030>032-301930-
LAWRENCE KY-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-LEWIS-HARRISON-TAYLOR-
320 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS LATE
THIS AFTERNOON OR OVERNIGHT TONIGHT. STRONG WIND
GUSTS...CONSIDERABLE LIGHTNING...AND LOCAL DOWNPOURS WERE MOST
LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
AFTERNOON OR OVERNIGHT SATURDAY NIGHT. STRONG WIND GUSTS AND
CONSIDERABLE LIGHTNING WERE MOST LIKELY WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ036-038>040-046-047-301930-
FAYETTE-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
320 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT.
STRONG WIND GUSTS...CONSIDERABLE LIGHTNING...AND LOCAL DOWNPOURS
WERE MOST LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
AFTERNOON OR OVERNIGHT SATURDAY NIGHT. STRONG WIND
GUSTS...CONSIDERABLE LIGHTNING...AND LOCAL DOWNPOURS WERE MOST
LIKELY WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ037-301930-
NICHOLAS-
320 PM EDT FRI JUN 29 2012

...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. STRONG WIND
GUSTS...CONSIDERABLE LIGHTNING...AND LOCAL DOWNPOURS WERE MOST
LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY
AFTERNOON OR OVERNIGHT SATURDAY NIGHT. STRONG WIND
GUSTS...CONSIDERABLE LIGHTNING...AND LOCAL DOWNPOURS WERE MOST
LIKELY WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

The radar

The Cincinnati radar (KILN), 131 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Perry

When
June 29, 4:35 PM EST to 5:10 PM EST
Where
Perry County, Thornville to Corning
Measured
56 kt (64 mph) estimated gust
Deaths
0 direct, 1 indirect
Property damage
$1.0 million
Reported by
State Official
Coordinates
39.900, -82.420

Numerous large branches and trees fell across Perry County. Over 10,000 customers lost electricity. One shelter was set up in Crooksville High School in which 28 people stayed overnight. Fire houses were used as cooling stations and also to feed citizens. Some private stores gave away their foods before it would spoil.

Public damage which includes damages to roads and clearing debris was on the order of $600,000. There was one indirect death to a 69 year old male that occurred in the Thornville vicinity. He had health issues, but the lack of electricity in the aftermath of the storm contributed to his death.

Thunderstorm Wind, Perry

When
June 29, 4:50 PM EST
Where
Perry County, New Lexington
Measured
54 kt (62 mph) measured gust
Property damage
$75,000
Reported by
Department of Highways
Coordinates
39.720, -82.200

Numerous trees and large branches were blown down.

Thunderstorm Wind, Vinton

When
June 29, 4:55 PM EST to 5:15 PM EST
Where
Vinton County, 2 mi SW of Eagle Mills to 1 mi S of Bolins Mills
Measured
56 kt (64 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper
Coordinates
39.309, -82.727

Scattered locations throughout the county had trees or large branches blown down. Around 4,000 customers lost electricity. The county middle school was set up as a cooling center and a place to charge cellular phones. Along with residences and businesses, the storm knocked out power and phone lines to the Vinton County Sheriff's Office, the McArthur Police Department, and emergency medical services.

Thunderstorm Wind, Morgan

When
June 29, 4:57 PM EST to 5:25 PM EST
Where
Morgan County, Deavertown to Chesterhill
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Public
Coordinates
39.730, -82.030

Several trees and large branches down in scattered locations about the county. Nearly 6,000 customers lost electricity. The public infrastructure damage assessment was around $58,000.

Thunderstorm Wind, Morgan

When
June 29, 5:07 PM EST
Where
Morgan County, Mc Connelsville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.650, -81.850

Several trees or branches down around the community.

Thunderstorm Wind, Athens

When
June 29, 5:10 PM EST to 5:35 PM EST
Where
Athens County, Nelsonville to Hockingport
Measured
52 kt (60 mph) estimated gust
Property damage
$2.5 million
Reported by
State Official
Coordinates
39.470, -82.230

Numerous trees or large branches fell across the county. Nearly 24,000 customers lost electricity. Damage assessment included 1 home destroyed, 4 with major damage, and 3 with minor damage across the county. The public infrastructure damage assessment was around $580,000.

Thunderstorm Wind, Jackson

When
June 29, 5:10 PM EST to 5:25 PM EST
Where
Jackson County, 6 mi WNW of Jackson to 2 mi N of Oak Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$1.5 million
Reported by
Newspaper
Coordinates
39.083, -82.733

Scattered locations throughout the county had large trees and branches blown down. Around 8,000 customers lost electric power. Even a nursing home facility did not have power restored until 4 days after the storm.

Damage assessment across the county included 2 homes destroyed and 2 with major damage. The public infrastructure damage assessment was around $600.000.

Thunderstorm Wind, Athens

When
June 29, 5:12 PM EST
Where
Athens County, 0.34 mi S of Athens
Measured
56 kt (64 mph) measured gust
Property damage
$150,000
Reported by
Mesonet
Coordinates
39.325, -82.100

A gust to 64 mph was measured. The Ohio University campus lost 25 trees to the wind. The trees damaged a baseball field fence and crushed one truck.

Thunderstorm Wind, Athens

When
June 29, 5:15 PM EST
Where
Athens County, Athens Ohio Univ Arp
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
39.220, -82.230

A gust to 59 mph was measured from a compass heading of 320 degrees.

Thunderstorm Wind, Meigs

When
June 29, 5:15 PM EST to 5:30 PM EST
Where
Meigs County, Dyesville to Pomeroy
Measured
61 kt (70 mph) estimated gust
Property damage
$2.0 million
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
39.120, -82.230

Scattered locations had trees blown down. Around 9,400 customers lost electricity. A total of 3 homes were destroyed, which included mobile homes. Major damage was sustained by 28 homes. Minor damage to roofs and porches occurred to 44 homes. Six businesses had minor wind damage. A lot of the damage in the county was concentrated in the villages along the river near Pomeroy. Public buildings at the county fair grounds near Pomeroy were damaged. Two barns were destroyed and 6 others had heavy damage. The public infrastructure damage assessment was around $445,000.

Ten citizens were evacuated in Meigs County and 21 were sheltered, mainly because of the heat and no electricity during the aftermath. Several cooling stations were open and free swimming was offered at the Syracuse pool.

About a third of the corn and tomato crops were destroyed.

Lightning, Meigs

When
June 29, 5:20 PM EST
Where
Meigs County, Rutland
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.050, -82.130

One business had major damage from a fire ignited by lightning.

Thunderstorm Wind, Washington

When
June 29, 5:20 PM EST
Where
Washington County, Beverly
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.550, -81.630

The village office building was damaged.

Thunderstorm Wind, Washington

When
June 29, 5:20 PM EST to 5:35 PM EST
Where
Washington County, Bartlett to Belpre
Measured
56 kt (64 mph) estimated gust
Property damage
$3.0 million
Reported by
Newspaper
Coordinates
39.420, -81.820

Scattered locations throughout the county had trees or large branches blown down. Nine of the 10 power substations in the county were in the dark. Nearly 25,000 customers lost electricity. The public infrastructure damage assessment was around $975,000.

Thunderstorm Wind, Gallia

When
June 29, 5:25 PM EST to 5:40 PM EST
Where
Gallia County, Thurman to Gallipolis
Measured
56 kt (64 mph) estimated gust
Property damage
$2.5 million
Reported by
Newspaper
Coordinates
38.900, -82.450

Scattered locations throughout the county had large trees and branches blown down. The most concentrated damage in Gallipolis appeared along 4th Avenue. Monuments were damaged in area cemeteries by fallen trees. Around 8,500 customers lost electricity. The public infrastructure damage assessment was around $639,000.

Thunderstorm Wind, Meigs

When
June 29, 5:30 PM EST
Where
Meigs County, Syracuse
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.000, -81.970

Large trees were uprooted and mobile homes were knocked off their foundations.

Thunderstorm Wind, Washington

When
June 29, 5:30 PM EST
Where
Washington County, Marietta
Measured
56 kt (64 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.420, -81.450

Numerous trees and large branches were blown down. One massive tree fell onto a house along Montgomery Street.

Thunderstorm Wind, Washington

When
June 29, 5:30 PM EST
Where
Washington County, Little Hocking
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
39.270, -81.700

Large trees were blown down.

Thunderstorm Wind, Gallia

When
June 29, 5:31 PM EST
Where
Gallia County, Kerr
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.870, -82.250

An Ohio Department of Transportation gauge, northwest of Gallipolis, measured a gust to 62 mph.

Thunderstorm Wind, Lawrence

When
June 29, 5:35 PM EST to 6:00 PM EST
Where
Lawrence County, Buckhorn to Rome
Measured
52 kt (60 mph) estimated gust
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
38.770, -82.630

Scattered locations throughout the county had large trees and branches blown down. Around 13,400 customers lost electricity. The county engineer said the 911 center encountered a large volume of calls from people who were dependent on oxygen machines and were without electricity. He summarized the whole event by saying, we just had a bad evening. Two overnight shelters were opened and supported by faith-based organizations for 4 days. These were in Ironton and Chesapeake. The South Point Volunteer Fire Department also provided shelter accommodations.

The public infrastructure damage assessment was around $239,000.

Thunderstorm Wind, Meigs

When
June 29, 5:40 PM EST
Where
Meigs County, Racine
Measured
61 kt (70 mph) estimated gust
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
38.970, -81.920

The village building was damaged along with trees being blown down.

Thunderstorm Wind, Lawrence

When
June 29, 5:45 PM EST
Where
Lawrence County, Pedro
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.630, -82.670

One mobile homes was destroyed by the wind when its roof was removed. Two other mobile homes had minor damage, with roof damage and leakage.

Thunderstorm Wind, Lawrence

When
June 29, 5:45 PM EST
Where
Lawrence County, Ironton to 0.52 mi WSW of Coryville
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.530, -82.670

On South Third Street, a vacant building saw an entire wall of bricks blown out from its upper floor. The bricks toppled to the sidewalk below. One tree on Sixth Street fell onto a parked car. Trash cans, potted plants, lawn furniture and other debris were blown around town.

Thunderstorm Wind, Lawrence

When
June 29, 5:50 PM EST
Where
Lawrence County, Coal Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.500, -82.650

The storm caused a leaking ceiling to a single family house. Sections of the ceiling collapsed.

Thunderstorm Wind, Lawrence

When
June 29, 5:55 PM EST
Where
Lawrence County, 0.14 mi SW of Chesapeake
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.429, -82.452

A tree fell through the roof of a single family house on 3rd Avenue. The roof was crushed with damage to rafters and ceiling joists.

Thunderstorm Wind, Lawrence

When
June 29, 6:00 PM EST
Where
Lawrence County, 0.53 mi N of Proctorville
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
38.438, -82.381

Large trees and branches were blown down. One single family house had shingles and a support structure blown off.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Perry2012-07-0669MaleMobile/Trailer HomeIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394064, 394063, 394484, 394066, 394065, 394071, 394489, 394070, 394069, 394456, 394459, 394470, 394472, 394506, 394448, 394465, 394467, 394495, 394624, 394451, 394619, 394631, 394622, 394620, 394618.